MAUDE Adverse Event Report: H.S. HOSPITAL SERVICE S.P.A. HS AMICA; APPLICATOR FOR MICROWAVE ABLATION

H.S. HOSPITAL SERVICE S.P.A. HS AMICA; APPLICATOR FOR MICROWAVE ABLATION
Model Number AMICA-PROBE
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This initial report investigation is based on narrative of user facility.Since with the applicator a first insertion of 8 minutes has been performed, with no problem, the applicator was supposed to be well functioning at the moment of the first usage.At the moment of the second insertion before starting the ablation and during the needle positioning, after a ct scan, the tip of the needle appeared bent.From narrative we understood that the second insertion has been done passing trough the ribs of the patients (without a coaxial introducer as confirmed by our local agent).In this condition there is an high risk for a needle bending first and a subsequent breaking (confirmed by ct scan that first has shown a bending and then 8 mm tip of the antenna retained just deep to the costochondral junction).Inside instruction for use we report: ".Any re-insertions (i.E.Possible re-positioning of the applicator within the same procedure on a given patient, through repetition of the insertion procedure) and/or the prolonged use of the same applicator for treatment times longer than the indicated duration, particularly in the case of use at high powers, involves an increase in the risks of breakage or malfunction due to the surplus of thermal, mechanical and electrical/electromagnetic stress to which the device is subjected, compared to the operating conditions tested by the manufacturer." re-insertions increase the risk of applicator breakage as stated inside our instruction for use.In this case tha cause is 99% a mechanical stress due to the peculiar condition of insertion of the needle (in case of accidental hurting on bone rib the needle can bend).Once we will receive the product back we will eliminate the 1% remaining doubt about electrical/electromagnetic stress on the needle.Risk associated to needle fragment released in body patient when the tip of the applicator is released in the patient body, the patient is at risk of mechanical, chemical and biological interactions between the object and the body.The chemical risk can be rejected because all the components of the tip, made of zirconia, ptfe and gold-coated brass, are biocompatible.The biological risk can also be excluded because the applicator is sterile.The risk of mechanical interaction can be evaluated by the physician, who can decide either to remove the tip or to let it in place.In most cases, it is negligible, because the breakage in the body happens due to hard, carbonized tissues sticking to the tip.In this case, also, the tip is embodied in a thick layer of carbonized tissues surrounded by necrotized tissues.Carbonized and necrotized tissues are hard, thus making the possibility of migration of the piece extremely unlikely.In view of the frequency, dangers and mitigations applied and of the benefits of the treatment, the resulting residual risk is considered acceptable.
 
Event or Problem Description
Below we report the event description shown on the uf report no.(b)(4).Patient was undergoing microwave ablation for liver hepatocellular carcinoma with anesthesia.Microwave antenna was inspected and connected to generator and checked per protocol prior to placing the probe through the skin into the liver.On serial intra-procedural imaging, it was noted that the tip of the probe was misaligned on the ct images.It was decided to withdraw the antenna to inspect it prior to performing microwave ablation of the target tumor.The probe was retracted outside of the skin entry site.At that point, it was noted that an 8 mm fragment from the tip of the probe has broken off and was retained in the ablation tract.On imaging, the fragment appears to have been lodged in the fascia.Multiple attempts were made to retrieve it under image guidance without success.This microwave probe (16g 20cm hs amica) has now been pulled off the shelf until there is further investigation of the integrity of the probes in this lot number (lot #38984).Technique: patient was positioned supine on the ct table.Limited scan through the abdomen demonstrated known lesions in segment 4 and 3.Attention was then drawn to the segment 4 lesion.Safe path was identified under ct guidance an site was marked for both ecstasies, skin was prepped and draped in usual sterile fashion.1% lidocaine was used for local anesthesia.Under intermittent ct guidance a 16-gauge antenna was advanced into the segment 4 lesion.A microwave burn with 60 w was then performed for 8 minutes with adequate coverage of the turnar.The antenna was then removed and attention was drawn to the segment 3 lesion.Under intermittent ct guidance the antenna was advanced to the liver capsule, upon readjustment of the probe it was noted that the tip of the probe looks malalignment on the ct images.The antenna was then withdrawn.However, note was made of approximately 8 mm tip of the antenna retained just deep to the costochondral junction.Several attempts were made to retrieve it however, decision was made to abort due to risks of the retrieval outweighing the benefits.New antenna was then advanced into the segment 3 lesion.A microwave burn with 40 w was then performed for 5 minutes with adequate coverage of the turnar.Postprocedural images demonstrate no evidence of active hemorrhage.
 
Additional Manufacturer Narrative
The supposed defective product has been tested and, as it was supposed, no electro-magnetical problems were found.Mechanical breaking has been caused by excessive bending of the needle during the re-insertion.Please refer to the attached technical report for details and our final findings.
 
Event or Problem Description
Below we report the event description shown on the uf report no (b)(4).Patient was undergoing microwave ablation for liver hepatocellular carcinoma with anesthesia.Microwave antenna was inspected and connected to generator and checked per protocol prior to placing the probe through the skin into the liver.On serial intra-procedural imaging, it was noted that the tip of the probe was misaligned on the ct images.It was decided to withdraw the antenna to inspect it prior to performing microwave ablation of the target tumor.The probe was retracted outside of the skin entry site.At that point, it was noted that an 8 mm fragment from the tip of the probe has broken off and was retained in the ablation tract.On imaging, the fragment appears to have been lodged in the fascia.Multiple attempts were made to retrieve it under image guidance without success.This microwave probe (16g 20cm hs amica) has now been pulled off the shelf until there is further investigation of the integrity of the probes in this lot number (lot #38984).Technique: patient was positioned supine on the ct table.Limited scan through the abdomen demonstrated known lesions in segment 4 and 3.Attention was then drawn to the segment 4 lesion.Safe path was identified under ct guidance an site was marked for both ecstasies, skin was prepped and draped in usual sterile fashion.1% lidocaine was used for local anesthesia.Under intermittent ct guidance a 16-gauge antenna was advanced into the segment 4 lesion.A microwave burn with 60 w was then performed for 8 minutes with adequate coverage of the turnar.The antenna was then removed and attention was drawn to the segment 3 lesion.Under intermittent ct guidance the antenna was advanced to the liver capsule, upon readjustment of the probe it was noted that the tip of the probe looks malalignment on the ct images.The antenna was then withdrawn.However, note was made of approximately 8 mm tip of the antenna retained just deep to the costochondral junction.Several attempts were made to retrieve it however, decision was made to abort due to risks of the retrieval outweighing the benefits.New antenna was then advanced into the segment 3 lesion.A microwave burn with 40 w was then performed for 5 minutes with adequate coverage of the turnar.Postprocedural images demonstrate no evidence of active hemorrhage.

Brand Name
HS AMICA
Common Device Name
APPLICATOR FOR MICROWAVE ABLATION
Manufacturer (Section D)
H.S. HOSPITAL SERVICE S.P.A.
via a.vacchi 23/25
aprilia, latina 04011
IT  04011
MDR Report Key11595529
Report Number0008010312-2021-00001
Device Sequence Number3684053
Product Code GEI
UDI-Device Identifier08033055147200
UDI-Public08033055147200
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K150112
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/23/2023
Device Model NumberAMICA-PROBE
Device Catalogue NumberAPK16200T19V5
Device Lot Number38984
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2021
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date03/31/2021
Supplement Report FDA Received Date04/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR
Patient Weight111